Kentucky, 2014Flood in Kentucky, August 9, 2014
August 9, 2014 · NWS LMK · 1 event in 1 county or zone
A frontal boundary extending east from southern Missouri provide a focus for moisture convergence and thunderstorm development across central Kentucky. Ample moisture with precipitable water amounts of near 2 inches and light winds aloft led to scattered slow moving afternoon thunderstorms and localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary extending east from southern Missouri provide a focus for moisture convergence and thunderstorm development across central Kentucky. Ample moisture with precipitable water amounts of near 2 inches and light winds aloft led to scattered slow moving afternoon thunderstorms and localized heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 9, 1:01 PM CST, 15 minutes earlier.
Area forecast discussion, Aug 9, 1:01 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT Sat Aug 9 2014
.SHORT TERM (Now through Sunday Night)...
Issued at 257 PM EDT Sat Aug 9 2014
A surface low is sprawled across western KY this afternoon. A weak
frontal boundary remains nearly stationary across central Kentucky
just to the south of Louisville and Lexington. Scattered to numerous
showers and thunderstorms have developed once again this afternoon
with the daytime heating. Currently the only lightning is in a
cluster of storms from Bowling Green west. However, the potential
remains for storms across the area in the modestly unstable
environment. With precipitable water values around 1.8-1.9 inches
the biggest threat this afternoon will be from heavy rainfall in
slow moving or training storms causing ponding of water. Will
continue to monitor the storms for this potential this afternoon and
evening.
The diurnally driven precipitation is expected to wane this evening.
However, given the boundaries in the area and the atmosphere
remaining unstable, will hold on to a slight chance for precip
overnight. With ample low level moisture and light to calm winds
overnight, some patchy fog may develop after midnight. Have added
this in to the grids for the 6-12Z time frame.
The surface low will continue to slowly work its way eastward
tomorrow. We will again see showers and thunderstorms develop during
the late morning to afternoon. The best chance for storms tomorrow
will be east of I-65. Precip chances will once again then diminish
tomorrow night.
.LONG TERM (Monday through Saturday)...
Issued at 300 PM EDT Sat Aug 9 2014
A strong upper trof will dig through the Great Lakes Monday and
Tuesday and then progress into the Northeast for the rest of the
long term. The trof axis will swing across the Ohio Valley Tuesday
evening. At the surface low pressure will remain in the vicinity of
the Ohio Valley until pulling off to the northeast Tuesday night
with the upper trof. Showers and thunderstorms will be possible
with these features, especially on Monday when there will be a much
better moisture supply than on Tuesday.
High pressure will then move from the Plains through the Ohio and
Tennessee Valleys to the southeast US through the remainder of the
forecast period, resulting in a dry forecast. Could see some fog,
especially in eastern valleys, Wednesday and Thursday mornings.
Some showers and storms may approach us from the west Friday and
Saturday thanks to a storm system over the Plains, but with low
confidence and sub-CLIMO PoPs will keep those days rain-free for
now.
Wednesday will be the coolest day of the week with highs right
around 80. Lows each morning should be in the 60s, with some 50s
possible Thursday morning.
&&
.AVIATION (18Z TAF Update)...
Issued at 110 PM EDT Sat Aug 9 2014
After a lull in precipitation coverage during the late morning,
showers are beginning to develop once again across central Kentucky.
These will affect the terminals through the afternoon hours. Will
continue to carry VCTS at all sites this afternoon as plenty of
instability will lead to scattered thunderstorms. Will go with
prevailing VFR visibilities. However, any shower or storm that
crosses a terminal will quickly drop the vis to MVFR or IFR.
Ceilings continue to be a challenge this afternoon. They should rise
and become VFR at all sites by late afternoon to early evening.
With plenty of low level moisture still in the area and winds
becoming light again overnight, expect that light fog will form
again. Also expect that a stratus deck will develop. Have brought
ceilings down to low end MVFR towards dawn tomorrow. There is,
however, the potential for IFR cigs as happened this morning.
Conditions should start to improve by mid to late morning.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........EER
Long Term.........13
Aviation..........EER
Hazardous weather outlook, Aug 9, 9:41 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1141 AM EDT SAT AUG 9 2014
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1141 AM EDT SAT AUG 9 2014 /1041 AM CDT SAT AUG 9 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT
AHEAD OF A DISTURBANCE MOVING INTO KENTUCKY. THE MAIN THREATS FROM
ANY THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED TO AT TIMES NUMEROUS STORMS WILL PERSIST SUNDAY THROUGH
TUESDAY IN AN UNSETTLED PATTERN. THE BEST COVERAGE WILL BE EAST OF
I-65. THE MAIN THREATS WITH THIS ACTIVITY WILL BE LIGHTNING AND
HEAVY RAINFALL. IF STORMS ARE ABLE TO TRAIN OVER THE SAME
AREAS...SOME LOCALIZED MINOR FLOODING WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/RJS/EER
In the hours before
Special weather statement, Aug 9, 1:16 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT SAT AUG 9 2014
KYZ061-062-070>074-092045-
BUTLER KY-EDMONSON KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW
216 PM CDT SAT AUG 9 2014
...THUNDERSTORMS WITH TORRENTIAL RAIN IN THE BOWLING GREEN REGION...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN AND AROUND THE
BOWLING GREEN AND MAMMOTH CAVE AREAS. THESE STORMS HAVE BEEN
PRODUCING LOCALLY TORRENTIAL RAINS CAUSING REDUCTIONS IN
VISIBILITY AND POOLING OF WATER ON ROADWAYS AND LOW SPOTS THAT
COLLECT WATER EASILY.
SLOW DOWN AND TURN ON YOUR LOW BEAM HEADLIGHTS IF DRIVING THROUGH
THESE HEAVY DOWNPOURS. LEAVE PLENTY OF ROOM BETWEEN VEHICLES SINCE
STOPPING DISTANCE WILL BE GREATLY INCREASED ON THE SOAKED ROADWAYS.
13
Flood, Warren
- When
- August 9, 1:16 PM CST
- Where
- Warren County, 0.33 mi NW of Bowling Green to 0.26 mi NW of Bowling Green
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.983, -86.434
A spotter reported minor flooding of East 10th Ave in Bowling Green. Standing water also impeded traffic on Center Street near downtown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Carolina, August 9 to 10, 20142 deaths · $1.9 million · 7 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2014$4.5 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2014$4.0 million · 2.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Mississippi, August 9 to 11, 2014$412,000 · 65 kt wind · 17 events
- Flash Flood and Hail in Nebraska, August 9, 2014$15,000 · 2.75 in hail · 21 events
- Flash Flood in Georgia, August 9 to 10, 2014$30,000 · 1 event
- Flooding in North Carolina, August 9, 2014$20,000 · 8 events
- Flash Flooding and Heavy Rain in South Carolina, August 9, 2014$18,000 · 4 events
- Flash Flooding in West Virginia, August 9, 2014$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 9, 20141 in hail · 9 events
- Tornadoes and Hail in Kansas, August 9, 2014EF0 · 7 events
- Tornado and Flash Flooding in South Dakota, August 9, 2014EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526665.